Alert archive / Colorado / Flash Flood Warnings in 2019

Flash Flood Warning 36, NWS Pueblo, CO

August 2, 2019Pueblo County, Colorado

NWS Pueblo, CO issued this flash flood warning at Aug 2, 2019, 4:31 PM MDT for Pueblo County, Colorado. It was in force for 80 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2019, 4:31 PM MDT (22:31 UTC)
Expired
Aug 2, 2019, 5:51 PM MDT
In force
80 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Flood severity
None

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 35 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 5:50 PM MDTFLASH FLOOD3 N Blende, CODELAYED REPORT: CDOT REPORTS US 50 IS CLOSED DUE TO FLOODING FROM TROY AVENUE TO COUNTY LANE 27.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 79 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1144 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

108 
WGUS55 KPUB 022231
FFWPUB
COC101-030030-
/O.NEW.KPUB.FF.W.0036.190802T2231Z-190803T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
431 PM MDT Fri Aug 2 2019

The National Weather Service in Pueblo has issued a

* Flash Flood Warning for...
  Central Pueblo County in southeastern Colorado...

* Until 630 PM MDT.

* At 430 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Eastern portions of Pueblo, the Pueblo airport area and Blende. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3830 10441 3817 10440 3818 10461 3830 10459

$$

28
3 follow-up statements
650 
WGUS75 KPUB 022241
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
441 PM MDT Fri Aug 2 2019

COC101-030030-
/O.CON.KPUB.FF.W.0036.000000T0000Z-190803T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pueblo CO-
441 PM MDT Fri Aug 2 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR
CENTRAL PUEBLO COUNTY...

At 440 PM MDT, Doppler radar indicated slow moving thunderstorms 
producing heavy rain across the warned area.  Flash flooding is 
expected.

Some locations that will experience flooding include...
Eastern Pueblo, Blende, and the Pueblo Memorial Airport area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3830 10441 3817 10440 3818 10461 3830 10459

$$

28
981 
WGUS75 KPUB 022309
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
509 PM MDT Fri Aug 2 2019

COC101-030030-
/O.CON.KPUB.FF.W.0036.000000T0000Z-190803T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pueblo CO-
509 PM MDT Fri Aug 2 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR
CENTRAL PUEBLO COUNTY...

At 508 PM MDT, Doppler radar indicated thunderstorms producing light 
to moderate rain across the warned area.  Due to heavy rain 
that fell earlier flash flooding is expected to continue.

Some locations that will experience flooding include...
Eastern Pueblo, Blende and the Pueblo Memorial Airport area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3830 10441 3817 10440 3818 10461 3830 10459

$$

28
548 
WGUS75 KPUB 022351
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
551 PM MDT Fri Aug 2 2019

COC101-030001-
/O.CAN.KPUB.FF.W.0036.000000T0000Z-190803T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pueblo CO-
551 PM MDT Fri Aug 2 2019

...THE FLASH FLOOD WARNING FOR CENTRAL PUEBLO COUNTY IS CANCELLED...

The heavy rain has ended and flood waters have receded. Flooding is 
no longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3830 10441 3817 10440 3818 10461 3830 10459

$$

28

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:46 PM MDT, 45 minutes earlier.

Area forecast discussion, Aug 2, 3:46 PM MDT, 45 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
346 PM MDT Fri Aug 2 2019

.SHORT TERM...(This evening through Saturday)
Issued at 305 PM MDT Fri Aug 2 2019

The upper level ridge remains over the four corners region, which
will continue to advect monsoonal moisture towards southern
Colorado. Scattered thunderstorms, caused by diurnal heating and
wind fluctuations will continue a flash flooding risk over the
Spring burn scar. Thunderstorms are anticipated to dissipate around
midnight, when downvalley flow stabilizes the atmosphere. There may
be an isolated thunderstorm over the eastern plains, but storms will
predominantly remain over the higher elevations (i.e. eastern San
Juan, Sangre de Cristo, and Raton Mesa). The atmosphere is unstable
enough to produce an isolated severe storm, but the main lifting
mechanism will south of our forecast responsibility.

The high pressure center sloshes to the northwest of the four
corners region tomorrow afternoon, placing the best moisture plume
northwest of our region. Diurnal fluctuations and recycled moisture
will spark some thunderstorms over the eastern San Juans, La Garita,
and Sawatch mountains, but models are not hinting at thunderstorm
development over the eastern mountains. Conceptually, there should
be some development, since the lower level flow will be from the
northeast, so scattered to numerous PoPs have been included.

Low temperatures tonight and high temperatures tomorrow will be
average across the region. Low temperature values are expected to be
in the low to mid 60s over the plains, the 50s over the mountain
valleys, and the upper 30s to 40s over the mountains. High
temperature values are expected to be in the low to mid 90s over the
plains, low to mid 80s over the mountain valleys, and the 50s to 70s
over the mountains.

.LONG TERM...(Saturday night through Friday)
Issued at 305 PM MDT Fri Aug 2 2019

Not too much of a change from the previous few forecasts where we
see the mid-level ridging drift a bit to the west late this weekend
allowing the high country to receive the better chances for storms.
Shortwave trough of low pressure looks to carve into the east side
of the ridge early next week with a few more showers expected, even
occuring across the eastern Colorado plains. After this passage it
looks like the activity will once again remain in the high country
as the mid-level ridging slowly modifies and heads back to the east.
This transition looks late in the period and the ridge axis becomes
better situated to our climatological position for a better monsoon
moisture feed. Chances for storms to make it off the high terrain
really increase towards the end of the work week next week.

Highs through the period are expected to be in the 90s across the
plains and upper 70s to mid 80s in the high valleys.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 305 PM MDT Fri Aug 2 2019

VFR conditions are expected over KALS, KCOS, and KPUB throughout the
forecast period. Evening thunderstorms will linger around the
forecast points, but are not expected over the forecast point. KPUB
has the best chance at seeing a thunderstorm develop overhead.
Thunderstorms are anticipated to remain over the mountains (and away
from the forecast points) tomorrow afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SKELLY
LONG TERM...HEAVENER
AVIATION...SKELLY
Hazardous weather outlook, Aug 2, 11:19 AM MDT, 5 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1119 AM MDT Fri Aug 2 2019

COZ058>089-093>099-031730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1119 AM MDT Fri Aug 2 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will develop over the mountains around
midday, with the greatest coverage over the Sangre de Cristo
Mountains this afternoon. Storms are then expected to spread over
the Raton Mesa, with an isolated storm possible over the southeast
plains. Gusty winds to 50 mph, small hail, locally heavy rainfall
and frequent lightning will be possible with a few storms today
and tonight. There is also a risk of flash flooding today over the
Spring burn scar.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered afternoon and evening thunderstorms are expected each day
through the period. Most of the activity should remain over the
mountains, but a few storms could move off the higher terrain to
the adjacent valleys and plains, especially on Monday and Tuesday.
Lightning, locally heavy rainfall, and gusty winds will be the
main threats with storms each day.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible over southeast and south central Colorado this afternoon
and evening.

SKELLY/SKELLY

In the hours before

Special weather statement, Aug 2, 2:04 PM MDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Pueblo CO
204 PM MDT Fri Aug 2 2019

COZ074-088-022030-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
204 PM MDT Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 230 PM MDT...

At 204 PM MDT, Doppler radar was tracking a strong thunderstorm over
Segundo, or 12 miles west of Trinidad, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Trinidad, Cokedale, Starkville, Segundo and Raton Pass.

LAT...LON 3706 10488 3722 10480 3718 10432 3699 10438
      3699 10465
TIME...MOT...LOC 2004Z 283DEG 16KT 3712 10472

KTS
Special weather statement, Aug 2, 2:13 PM MDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Pueblo CO
213 PM MDT Fri Aug 2 2019

COZ081-084-085-022100-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
213 PM MDT Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TELLER AND
NORTHWESTERN EL PASO COUNTIES UNTIL 300 PM MDT...

At 213 PM MDT, Doppler radar was tracking a strong thunderstorm over
Woodland Park, or 16 miles northwest of Colorado Springs, moving east
at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northwestern Colorado Springs, Woodland Park, Monument, Air Force
Academy, Manitou Springs, Green Mountain Falls, Divide, Crystola,
Chipita Park, Gleneagle and Cascade.

LAT...LON 3892 10516 3907 10512 3904 10479 3884 10484
TIME...MOT...LOC 2013Z 277DEG 10KT 3898 10507

KTS
Special weather statement, Aug 2, 3:58 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Pueblo CO
358 PM MDT Fri Aug 2 2019

COZ086-022245-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
358 PM MDT Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PUEBLO COUNTY UNTIL
445 PM MDT...

At 357 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pueblo West, or 14 miles northwest of Pueblo, moving southeast at 10
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pueblo West and Pueblo Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3839 10492 3845 10485 3840 10457 3827 10475
TIME...MOT...LOC 2157Z 308DEG 8KT 3839 10483

Heavener
Special weather statement, Aug 2, 4:04 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Pueblo CO
404 PM MDT Fri Aug 2 2019

COZ086-022245-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
404 PM MDT Fri Aug 2 2019

...SPECIAL WEATHER STATEMENT...

At 403 PM MDT, Doppler radar was tracking a strong thunderstorm near
Blende, or near Pueblo, moving southeast at 5 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Pueblo and Blende.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3829 10465 3834 10457 3827 10439 3821 10452
TIME...MOT...LOC 2203Z 310DEG 5KT 3829 10455

Heavener

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:03 PM MDTSpecial Weather StatementPUBKiowa27 min
Aug 1, 7:21 PM MDTSpecial Weather StatementPUBProwers39 min
Aug 1, 7:24 PM MDTSevere Thunderstorm WarningPUBKiowa36 min
Aug 1, 7:55 PM MDTSpecial Weather StatementPUBKiowa35 min
Aug 1, 8:00 PM MDTSevere Thunderstorm WarningPUBKiowa30 min
Aug 2, 2:04 PM MDTSpecial Weather StatementPUBLas Animas26 min
Aug 2, 2:13 PM MDTSpecial Weather StatementPUBTeller47 min
Aug 2, 2:17 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller17 min
Aug 2, 2:44 PM MDTAreal Flood AdvisoryPUBEl Paso2 hr
Aug 2, 3:22 PM MDTAreal Flood AdvisoryPUBEl Paso113 min
Aug 2, 3:58 PM MDTSpecial Weather StatementPUBPueblo47 min
Aug 2, 4:04 PM MDTSpecial Weather StatementPUBPueblo41 min
Aug 2, 4:20 PM MDTAreal Flood AdvisoryPUBPueblo90 min
Aug 2, 5:05 PM MDTFlash Flood WarningPUBCostilla, Huerfano3 hr
Aug 2, 5:23 PM MDTFlash Flood WarningPUBHuerfano3 hr

Nearby

Flash Flood Warnings in Colorado, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.